DNC News

Acetaminophen no longer looks so harmless

January 28, 2006

Subject: Acetaminophen is now the leading cause of acute liver failure. Accidental poisonings outnumber suicide attempts.

 

Acetaminophen has a reputation that it doesn't deserve. People think of it as the safe alternative to aspirin for relieving pain, fever and inflammation. They are wrong. Taking more than the suggested dose can cause acute liver failure.

 

Until 1980 the link to liver failure wasn't known. Once discovered, one might think that the knowledge that taking too much acetaminophen can destroy a person's liver might would generate caution and more careful use. Not so. Between 1998 and 2003, the proportion of cases of liver failure caused by the drug nearly doubled.

 

William Lee at the University of Texas Southwestern Medical Center in Dallas and his colleagues published data in the December, 2005 issue of Hepatology on patients with acute liver failure. Of the 275 people with acetaminophen poisoning, 8% received a liver transplant, 65% survived without one and 27% died.

 

There was no difference in survival between 44% of cases in which people intentionally took large doses of the drug in suicide attempts compared to the 48% who accidentally overdosed.

 

Many of the people who had accidentally poisoned themselves did so by taking just 10 grams of the medication each day for about three days - the equivalent of about 20 pills per day instead of the recommended eight, an overdose that might be less serious with other drugs. Other people had mistakenly taken two products that both contained the drug (Hepatology, 2005 Dec;42(6):1364-72). [i]

 

The toxic potential of acetaminophen on the liver can be reduced by increasing glutathione levels. Back in 1992, research was published suggesting that the amino acid l-glutamine, because it is converted to glutathione, could possibly protect against acetaminophen poisoning. [ii] As this amino acid is often used to heal ulcers and other irritations of the gastrointestinal tract, problems often caused by anti-inflammatory drugs, it seemed to be an ideal adjunct to take if someone requires high dose acetaminophen.

 

A more reliable way to get the liver to generate glutathione is to use the supplement n-actyl-cysteine (NAC) and in the last few years this nutritional supplement has replaced l-glutamine as the ‘drug' of choice in treating acetaminophen poisoning. [iii] NAC has a number of other valuable uses, many based on its ability to rapidly replenish liver glutathione. It is also used for its mucolytic properties, providing symptomatic relief in a range of conditions including cystic fibrosis, hay fever, otitis media, and influenza.

 

When taking high doses of acetaminophen it now seems more than prudent to accompany them with one or both of these nutritional supplements. There is little need to reserve their use for treating cases of acute liver failure. Neither NAC or l-glutamine have serious side effects. Rather they are beneficial for other additional reasons.

 

A full list of drugs which contain acetaminophen can be found at the Liver Foundation's website at: http://www.liverfoundation.org/db/articles/1097

 

Sources of acetaminophen include:

Extra strength Anacin

Excedrin

Percoset

Tylenol

 

References:

[i]

Hepatology. 2005 Dec;42(6):1364-72.


Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study.

Larson AM , Polson J , Fontana RJ , Davern TJ , Lalani E , Hynan LS , Reisch JS , Schiodt FV , Ostapowicz G , Shakil AO , Lee WM ; Acute Liver Failure Study Group .

Department of Internal Medicine, Division of Gastroenterology, University of Washington Medical Center , Seattle , 98195, USA . amlarson@u.washington.edu

Severe acetaminophen hepatotoxicity frequently leads to acute liver failure (ALF). We determined the incidence, risk factors, and outcomes of acetaminophen-induced ALF at 22 tertiary care centers in the United States . Detailed prospective data were gathered on 662 consecutive patients over a 6-year period fulfilling standard criteria for ALF (coagulopathy and encephalopathy), from which 275 (42%) were determined to result from acetaminophen liver injury. The annual percentage of acetaminophen-related ALF rose during the study from 28% in 1998 to 51% in 2003. Median dose ingested was 24 g (equivalent to 48 extra-strength tablets). Unintentional overdoses accounted for 131 (48%) cases , intentional (suicide attempts) 122 (44% ), and 22 (8%) were of unknown intent. In the unintentional group, 38% took two or more acetaminophen preparations simultaneously, and 63% used narcotic-containing compounds. Eighty-one percent of unintentional patients reported taking acetaminophen and/or other analgesics for acute or chronic pain syndromes. Overall, 178 subjects (65%) survived, 74 (27%) died without transplantation, and 23 subjects (8%) underwent liver transplantation; 71% were alive at 3 weeks. Transplant-free survival rate and rate of liver transplantation were similar between intentional and unintentional groups. In conclusion, acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States . Susceptible patients have concomitant depression, chronic pain, alcohol or narcotic use, and/or take several preparations simultaneously. Education of patients, physicians, and pharmacies to limit high-risk use settings is recommended.

[ii]

Ann Surg. 1992 Feb;215(2):114-9.

 


Glutamine preserves liver glutathione after lethal hepatic injury.

Hong RW , Rounds JD , Helton WS , Robinson MK , Wilmore DW .

Department of Surgery, Brigham and Women's Hospital, Harvard Medical School , Boston , MA 02115 .

Glutathione (GSH) is a major antioxidant that protects tissues from free radical injury. Glutamine augments host defenses and may be important in GSH synthesis. Acetaminophen toxicity causes hepatic GSH depletion and hepatic necrosis. The authors hypothesized that glutamine-supplemented nutrition would enhance liver GSH stores and diminish hepatic injury and death after acetaminophen overdose. Wistar rats received either a standard total parenteral nutrition (TPN) solution (STD) or an isocaloric, isonitrogenous glutamine-supplemented solution (GLN). On the 5th day of feeding, animals were given acetaminophen (400 mg/kg intraperitoneally) and then killed at various time points. Standard TPN solution animals had a rapid depletion of hepatic glutathione, whereas GLN animals were resistant to this drop and rapidly repleted hepatic GSH stores. Glutamine-supplemented animals maintained higher plasma glutamine concentrations, had lesser elevations in hepatic enzymes, and sustained significantly fewer complications compared with STD animals. The authors conclude that glutamine-supplemented nutrition preserves hepatic glutathione, protects the liver, and improves survival during acetaminophen toxicity. Glutamine may augment host defenses by enhancing antioxidant protection.

PMID: 1546897 [PubMed - indexed for MEDLINE]

 

[iii]

Przegl Lek. 2003;60(4):218-22.


[Paracetamol: therapeutic action, pathogenesis and treatment of acute poisonings complicated by severe liver damage]

[Article in Polish]

Kolacinski Z , Rusinski P .

Klinika Ostrych Zatruc Instytutu Medycyny Pracy im. prof. J. Nofera w Lodzi, ul. Sw. Teresy 8, 90-950 Lodz , skr. poczt. 199.

The biosynthesis of prostaglandins proceeds in the presence of fatty acid cycloxygenases (COX-1, COX-2). COX-1 is responsible for the synthesis of prostaglandins indispensable for normal homeostasis, while COX-2 regulates local expression of pro-inflammatory prostaglandins. Paracetamol is a selective inhibitor of COX-2 thus having an analgesic and antipyretic potential. The drug is metabolised primarily in the liver. About 5% of the dose transforms into N-acetylo-p-benzoquinoneimine (NAPQI), a highly active compound. Ingestion of a single paracetamol dose higher than 8 g leads to a depletion of hepatic glutathione reserves and a loss of the detoxifying property of the liver. As a result, hepatic necrosis develops. The specific antidote is N-acetylcysteine (NAC). If applied within 10-15 h since the poisoning it enables complete survival. The efficacy of specific treatment decreases after 24 h but blood paracetamol is an indication for NAC therapy. The surviving patients with advanced paracetamol poisoning require long-lasting conservative treatment with ornithine and phospholipids as well as a light diet.

Publication Types:

 


Ask the Doctor:
What's the difference between naturopathy and homeopathy?

[click here for the answer]

Submit your question here.


Newsletter:
Enter your email to recieve the latest Health and Wellness newsletters from the clinic.